Research presented at the 117th Annual Meeting of the American Academy of Ophthalmology in New Orleans, has found that women who have taken oral contraceptives for three or more years are twice as likely to suffer from glaucoma, one of the leading causes of blindness which affects nearly 60 million worldwide. The researchers caution gynecologists and ophthalmologists to be aware of the fact that oral contraceptives might play a role in glaucomatous diseases, and inform patients to have their eyes screened for glaucoma if they also have other risk factors.
The study – conducted by researchers at University of California, San Francisco, Duke University School of Medicine and Third Affiliated Hospital of Nanchang University, Nanchang, China – is the first to establish an increased risk of glaucoma in women who have used oral contraceptives for three or more years. The researchers utilized 2005-2008 data from the National Health and Nutrition Examination Survey (NHANES), administered by the Centers for Disease Control, which included 3,406 female participants aged 40 years or older from across the United States who completed the survey’s vision and reproductive health questionnaire and underwent eye exams. It found that females who had used oral contraceptives, no matter which kind, for longer than three years are 2.05 times more likely to also report that they have the diagnosis of glaucoma.
Although the results of the study do not speak directly to the causative effect of oral contraceptives on the development of glaucoma, it indicates that long-term use of oral contraceptives might be a potential risk factor for glaucoma, and may be considered as part of the risk profile for a patient together with other existing risk factors. These include factors such as African American- ethnicity, family history of glaucoma, history of increased eye pressure or existing visual field defects. Previous studies in the field have shown that estrogen may play a significant role in the pathogenesis of glaucoma.
“This study should be an impetus for future research to prove the cause and effect of oral contraceptives and glaucoma,” said Shan Lin, M.D., lead researcher and professor of clinical ophthalmology at the University of California San Francisco. “At this point, women who have taken oral contraceptives for three or more years should be screened for glaucoma and followed closely by an ophthalmologist, especially if they have any other existing risk factors.”